Alert archive / Wisconsin / Freeze Warnings in 2017

Freeze Warning 1, NWS Green Bay, WI

May 7, 201716 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 7, 2017, 3:36 AM CDT for 16 counties in Wisconsin. It took effect at May 8, 2017, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2017, 3:36 AM CDT (08:36 UTC)
In effect from
May 8, 2017, 12:00 AM CDT
Expired
May 8, 2017, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS73 KGRB 070836
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
336 AM CDT Sun May 7 2017

WIZ020-030-031-035>040-045-048>050-073-074-071645-
/O.NEW.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
/O.CON.KGRB.FR.Y.0002.000000T0000Z-170507T1300Z/
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-
Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Wausau, Shawano, 
Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, 
Waupaca, Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
336 AM CDT Sun May 7 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
MONDAY...

The National Weather Service in Green Bay has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM CDT
Monday. 

* TEMPERATURE...Low temperatures early this morning will range
  from 31 to 35, though it will be a couple degrees warmer at the
  Lake Michigan Shoreline. The cold temperatures could allow for
  frost formation at areas where winds slacken early this morning.
  Colder temperatures are expected tonight, ranging from 26 to 32.
  Temperatures this cold will produce a more widespread hard
  freeze. The lighter winds may also produce some frost. 
 
* IMPACTS...If left unprotected, cold-sensitive plants and crops may
  be damaged or killed tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means conditions which may damage cold-sensitive
plants are expected. Such plants should be brought into a shed or
garage for protection. If that is not possible, cover them with a
cloth. Such procedures will likely need to be repeated Sunday
night, and possibly again Monday night.

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$

WIZ022-071645-
/O.NEW.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
336 AM CDT Sun May 7 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
MONDAY...

The National Weather Service in Green Bay has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM CDT
Monday. 

* TEMPERATURE...Colder temperatures are expected tonight ranging
  from 29 to 33. Temperatures this cold will produce a more
  widespread hard freeze...especially for inland areas. The
  lighter winds may also produce frost.

* IMPACTS...If left unprotected, cold-sensitive plants and crops may
  be damaged or killed tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$
5 follow-up statements
764 
WWUS73 KGRB 071305
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
805 AM CDT Sun May 7 2017

WIZ020-030-031-035>040-045-048>050-073-074-071730-
/O.EXP.KGRB.FR.Y.0002.000000T0000Z-170507T1300Z/
/O.CON.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-
Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Wausau, Shawano, 
Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, 
Waupaca, Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
805 AM CDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT MONDAY...
...FROST ADVISORY HAS EXPIRED...

* TEMPERATURE...By Monday morning, temperatures across the area
  are expected to drop to 26 to 32 degrees. Lighter winds may 
  also allow for more frost formation than occurred Sunday 
  morning. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will damage or kill cold-sensitive vegetation. 
Such plants should be brought into a shed or garage for 
protection. If that is not possible, cover them with a cloth.
&&

$$

WIZ022-071730-
/O.CON.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
805 AM CDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT MONDAY...

* TEMPERATURE...By Monday morning, temperatures across the area
  are expected to drop to 29 to 33 degrees. Lighter winds may 
  also allow for more frost formation than occurred Sunday 
  morning. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will damage or kill cold-sensitive vegetation. 
Such plants should be brought into a shed or garage for 
protection. If that is not possible, cover them with a cloth.
&&

$$

Skowronski
339 
WWUS73 KGRB 071649
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1149 AM CDT Sun May 7 2017

WIZ020-022-030-031-035>040-045-048>050-073-074-072230-
/O.CON.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
1149 AM CDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT MONDAY...

* TEMPERATURE...Cold temperatures are expected tonight. By Monday
  morning, temperatures across the area are expected to drop to 
  26 to 33 degrees, with the warmest readings right along the 
  shoreline of Lake Michigan and the Bay of Green Bay.

* Lighter winds may also allow for more frost formation than 
  occurred Sunday morning. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will damage or kill cold-sensitive vegetation.
Such plants should be brought into a shed or garage for
protection. If that is not possible, cover them with a cloth. 
&&

$$

Skowronski
057 
WWUS73 KGRB 071937
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
237 PM CDT Sun May 7 2017

WIZ020-022-030-031-035>040-045-048>050-073-074-080230-
/O.CON.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
237 PM CDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT MONDAY...

* TEMPERATURE...Cold temperatures are expected tonight. By Monday
  morning, readings across the area will drop to 25 to 31 
  degrees. It may stay a degree or two warmer right along the 
  shoreline of Lake Michigan and the Bay of Green Bay. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops
  are likely to be damaged or killed. 

* MONDAY NIGHT...Temperatures are not expected to be quite as cold
  on Monday night. The current forecast is for lows of 32 to 38
  degrees. Anyone with cold-sensitive plants for the upcoming
  growing season may want to plan on protecting them again, or at
  least be prepared to do so if the temperature forecast is 
  adjusted downward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will damage or kill cold-sensitive vegetation.
Such plants should be protected to whatever extent is possible.
Moving the plants to a shed or garage will provide the best
protection. If that is not possible, cover them with a cloth.
&&

$$

Skowronski
627 
WWUS73 KGRB 080230
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
930 PM CDT Sun May 7 2017

WIZ020-022-030-031-035>040-045-048>050-073-074-081030-
/O.CON.KGRB.FZ.W.0001.170508T0500Z-170508T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
930 PM CDT Sun May 7 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT MONDAY...

* TEMPERATURE...Cold temperatures are expected tonight. By 
  Monday morning, readings across the area will drop to 25 to 31 
  degrees. It may stay a degree or two warmer right along the 
  shoreline of Lake Michigan and the Bay of Green Bay. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops 
  are likely to be damaged or killed. 

* MONDAY NIGHT...Temperatures are not expected to be quite as 
  cold on Monday night. The current forecast is for lows of 32 
  to 38 degrees. Anyone with cold-sensitive plants for the 
  upcoming growing season may want to plan on protecting them 
  again, or at least be prepared to do so if the temperature 
  forecast is adjusted downward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will damage or kill cold-sensitive vegetation.
Such plants should be protected to whatever extent is possible.
Moving the plants to a shed or garage will provide the best
protection. If that is not possible, cover them with a cloth. 
&&

$$

Kurimski
665 
WWUS73 KGRB 081006
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
506 AM CDT Mon May 8 2017

WIZ020-022-030-031-035>040-045-048>050-073-074-081300-
/O.CON.KGRB.FZ.W.0001.000000T0000Z-170508T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
506 AM CDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Cold temperatures are expected this morning with
  lows ranging from 25 to 31 degrees. It may stay a degree or two
  warmer right along the shoreline of Lake Michigan and the Bay 
  of Green Bay. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops 
  are likely to be damaged or killed. 

* TONIGHT...Temperatures are not expected to be quite as cold
  tonight. The current forecast is for lows of 32 to 38 degrees. 
  Anyone with cold-sensitive plants for the upcoming growing 
  season may want to plan on protecting them again, or at least be
  prepared to do so if the temperature forecast is adjusted 
  downward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will damage or kill cold-sensitive vegetation.
Such plants should be protected to whatever extent is possible.
Moving the plants to a shed or garage will provide the best
protection. If that is not possible, cover them with a cloth. 
&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 7, 3:04 AM CDT, 32 minutes earlier.

Area forecast discussion, May 7, 3:04 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
304 AM CDT Sun May 7 2017

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 257 AM CDT Sun May 7 2017

Very dry air mass filtering into the area today into Monday along
with a greater freeze potential tonight are the primary issues.

A hit and miss frost and freeze event is expected this morning.
Dry air mass over the area this morning preventing frost and some
wind holding temperatures up for some areas. But some decoupled
wind areas over central and east central Wisconsin have already
dipped into the mid to upper 30s at 2 am, so will let the frost
advisory run its course. Air mass turns even colder and drier
tonight over much of the area with cooler 850 temps. With the
surface ridge drifting over eastern Wisconsin tonight, the cold
dry air mass and light winds under clear skies will produce more
widespread freezing temperatures tonight. As a result will run a
double headline for a few hours this morning to get a jump on the
colder temps tonight.

.LONG TERM...Monday Night Through Saturday
Issued at 257 AM CDT Sun May 7 2017

A fairly quiet pattern from Monday night through Thursday with
mainly dry conditions. Current forecast is dry, but there are
two periods of concern for small chances of rain. The first
period would be late Monday night and Tuesday as the ECMWF
brings light precipitation into the area shortly after 12z
with system passing to the south. The ECMWF has a tendency
to bring precipitation to far north with a Hudson Bay high
established across the region. Later Tuesday, a weak northern
stream disturbance and associated weak cold front could trigger
some isolated shower activity.

The best chance of showers would is expected Friday into Saturday
night with another system moving across the region. Looking at the
latest numerical guidance, temperatures will continue to run at
or below normal through the period.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1052 PM CDT Sat May 6 2017

VFR conditions and mostly clear skies are expected for the TAF
period with a ridge of high pressure in control of the western
Great Lakes. Winds will gust again Sunday during the daytime
hours, however with a looser pressure gradient gusts are only
expected to top out in the mid teens.
&&

.FIRE WEATHER...
Issued at 257 AM CDT Sun May 7 2017

The dry air mass settling into the region will result in several
days with elevated fire danger. Afternoon humidities each today
and Monday will be in the teens across northern Wisconsin to
lower to mid 20s over central and east central Wisconsin. Some
locations across northeast wisconsin may dip to the mid teens
today. wind gusts will be less today compared to saturday, but
deep mixing may yield some afternoon gusts to the 16 to 21 mph
range this afternoon. Widespread freezing temperatures are
expected tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 8 AM CDT this morning for WIZ020-030-031-
035>040-045-048>050-073-074.

Freeze Warning from midnight tonight to 8 AM CDT Monday for
WIZ020-022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....TDH
LONG TERM......Eckberg
AVIATION.......Kurimski
FIRE WEATHER...TDH
Hazardous weather outlook, May 6, 2:36 PM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
236 PM CDT Sat May 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
236 PM CDT Sat May 6 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is the potential for some frost and freezing temperatures
tonight, mainly away from the lake and bay. Sensitive outdoor
plants may be damaged if not protected.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Conditions will be more favorable for a widespread freeze or
frost Sunday night. Temperatures at many locations will drop to
near or below freezing for several hours. Temperatures across
central, north-central and far northeast Wisconsin could drop to
the lower 20s.

Frost is again possible Monday night, but temperatures should
only drop into the upper 20s at the coldest locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-071100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
236 PM CDT Sat May 6 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty north winds will result in conditions hazardous to small
craft tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Conditions hazardous to small craft will continue Sunday morning.

Skowronski/ML

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:58 AM CDTRiver Flood AdvisoryGRBOutagamie, Waupaca, Winnebago60 hr

Nearby

Freeze Warnings in Wisconsin, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.